Alert archive / Hawaii / High Surf Warnings in 2017

High Surf Warning 10, NWS Honolulu, HI

March 30, 20174 counties in Hawaii

NWS Honolulu, HI issued this high surf warning at Mar 30, 2017, 3:53 PM HST for 4 counties in Hawaii. It took effect at Mar 31, 2017, 12:00 AM HST. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 30, 2017, 3:53 PM HST (01:53 UTC)
In effect from
Mar 31, 2017, 12:00 AM HST
Expired
Apr 1, 2017, 8:49 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Honolulu County, HI, Kalawao County, HI, Kauai County, HI

The radar

The Molokai radar (PHMO), 38 km from the middle of the area, began a volume at 01:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 1.9 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2017-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2017-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

272 
WHHW40 PHFO 310153
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
353 PM HST THU MAR 30 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU...MOLOKAI...AND NORTH FACING SHORES OF
MAUI...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST 
SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES TONIGHT...PEAK
FRIDAY AND FRIDAY NIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF
WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING 
BELOW ADVISORY LEVEL BY SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-311500-
/O.NEW.PHFO.SU.W.0010.170331T1000Z-170401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
353 PM HST THU MAR 30 2017

...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
SATURDAY. 

* SURF...ALONG NORTH FACING SHORES...20 TO 30 FEET. ALONG WEST
  FACING SHORES...15 TO 20 FEET.

* TIMING...TONIGHT THROUGH FRIDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

TS
7 follow-up statements
072 
WHHW40 PHFO 310220 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
420 PM HST THU MAR 30 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF
NIIHAU...KAUAI...OAHU...MOLOKAI...AND NORTH FACING SHORES OF
MAUI...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST 
SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES TONIGHT...PEAK
FRIDAY AND FRIDAY NIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF
WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING 
BELOW ADVISORY LEVEL BY SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-311430-
/O.COR.PHFO.SU.W.0010.170331T1000Z-170401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
420 PM HST THU MAR 30 2017

...HIGH SURF WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 6 AM HST
SATURDAY. 

* SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU...AND
  NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30 
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20 
  FEET.

* TIMING...MIDNIGHT TONIGHT THROUGH FRIDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL
  DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

TS
809 
WHHW40 PHFO 311330
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI MAR 31 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...
KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST
SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES...PEAK TODAY 
INTO TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL 
LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW 
ADVISORY LEVELS BY SUNDAY.

HIZ023-026-010230-
/O.EXB.PHFO.SU.W.0010.170331T2200Z-170401T1600Z/
KONA-KOHALA-
330 AM HST FRI MAR 31 2017

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY.

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12
  FEET.

* TIMING...NOON TODAY THROUGH FRIDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-010230-
/O.CON.PHFO.SU.W.0010.000000T0000Z-170401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST FRI MAR 31 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... 
  AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 
  30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 
  20 FEET. 

* TIMING...THROUGH FRIDAY NIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
550 
WHHW40 PHFO 311354 CCA
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
330 AM HST FRI MAR 31 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...
KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST
SWELL WILL BUILD ALONG NORTH AND WEST FACING SHORES...PEAK TODAY 
INTO TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. SURF WILL 
LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING BELOW 
ADVISORY LEVELS BY SUNDAY.

HIZ023-026-010230-
/O.EXB.PHFO.SU.W.0010.170331T2200Z-170401T1600Z/
KONA-KOHALA-
330 AM HST FRI MAR 31 2017

...HIGH SURF WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
WARNING, WHICH IS IN EFFECT FROM NOON TODAY TO 6 AM HST SATURDAY.

* SURF...ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12
  FEET.

* TIMING...NOON TODAY THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

HIZ001>003-006>008-012-013-017-019-020-010230-
/O.CON.PHFO.SU.W.0010.000000T0000Z-170401T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-
330 AM HST FRI MAR 31 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 AM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... 
  AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 
  30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 
  20 FEET. 

* TIMING...THROUGH TONIGHT.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
844 
WHHW40 PHFO 010152
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
352 PM HST FRI MAR 31 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...
KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST
SWELL WILL PEAK TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. 
SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING 
BELOW ADVISORY LEVELS BY SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-023-026-011500-
/O.EXT.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
352 PM HST FRI MAR 31 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU... 
  AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 
  30 FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 
  20 FEET. 

* TIMING...THROUGH SATURDAY AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
203 
WHHW40 PHFO 010310 CCA
CFWHFO

COASTAL HAZARD MESSAGE...CORRECTED
NATIONAL WEATHER SERVICE HONOLULU HI
510 PM HST FRI MAR 31 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU...
KAUAI...OAHU...MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST
FACING SHORES OF THE BIG ISLAND...

.LIFE-THREATENING SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST
SWELL WILL PEAK TONIGHT...THEN SLOWLY DROP THROUGH THE WEEKEND. 
SURF WILL LIKELY DROP TO ADVISORY LEVELS SATURDAY BEFORE DROPPING 
BELOW ADVISORY LEVELS BY SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-023-026-011515-
/O.COR.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
510 PM HST FRI MAR 31 2017

...HIGH SURF WARNING NOW IN EFFECT UNTIL 6 PM HST SATURDAY...

* SURF...ALONG NORTH AND WEST FACING SHORES KAUAI AND NIIHAU...
  AND NORTH FACING SHORES OF OAHU...MOLOKAI...AND MAUI...20 TO 30
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...15 TO 20
  FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET.

* TIMING...THROUGH SATURDAY AFTERNOON.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING 
  ACROSS PORTIONS OF BEACHES, VERY STRONG BREAKING WAVES, AND 
  STRONG LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY 
  OCCASIONALLY IMPACT HARBORS MAKING NAVIGATING THE HARBOR 
  CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF, SIGNIFICANT SHOREBREAK, AND DANGEROUS
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$
442 
WHHW40 PHFO 011318
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
318 AM HST SAT APR 1 2017

...HIGH SURF WARNING FOR NORTH AND WEST FACING SHORES OF NIIHAU
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST 
FACING SHORES OF THE BIG ISLAND...

.DANGEROUS SURF ASSOCIATED WITH A LARGE WEST-NORTHWEST SWELL WILL
DECLINE LATER TODAY THROUGH SUNDAY. SURF IS FORECAST TO DROP TO
ADVISORY LEVELS THIS AFTERNOON...THEN BELOW ADVISORY LEVELS
TONIGHT OR EARLY SUNDAY.

HIZ001>003-006>008-012-013-017-019-020-023-026-020230-
/O.CON.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
318 AM HST SAT APR 1 2017

...HIGH SURF WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS
EVENING...

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...18 TO 25 
  FEET. ALONG WEST FACING SHORES OF OAHU AND MOLOKAI...12 TO 20 
  FEET. ALONG WEST FACING SHORES OF THE BIG ISLAND...8 TO 12 FEET.
  
* TIMING...HIGHEST SURF THIS MORNING...WITH SURF DECREASING DURING
  THE MIDDAY AND AFTERNOON HOURS.

* IMPACTS...HIGH...EXPECT OCEAN WATER OCCASIONALLY SWEEPING ACROSS
  PORTIONS OF BEACHES...VERY STRONG BREAKING WAVES...AND STRONG 
  LONGSHORE AND RIP CURRENTS. BREAKING WAVES MAY OCCASIONALLY 
  IMPACT HARBORS MAKING NAVIGATING THE HARBOR CHANNEL DANGEROUS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE BREAKING SURF...SIGNIFICANT SHOREBREAK...AND DANGEROUS 
CURRENTS MAKE ENTERING THE WATER VERY HAZARDOUS. ANYONE ENTERING 
THE WATER COULD FACE SIGNIFICANT INJURY OR DEATH.

&&

$$

JACOBSON
881 
WHHW40 PHFO 011849
CFWHFO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
849 AM HST SAT APR 1 2017

...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF NIIHAU 
KAUAI OAHU MOLOKAI...NORTH FACING SHORES OF MAUI...AND WEST FACING
SHORES OF THE BIG ISLAND...

.WEST-NORTHWEST SWELL IS GRADUALLY DIMINISHING...AND SURF HEIGHTS
ALONG EXPOSED SHORE LINES HAVE FALLEN BELOW WARNING LEVELS. 
HOWEVER...SURF REMAINS ELEVATED...AND A HIGH SURF ADVISORY WILL 
REMAIN IN EFFECT THROUGH TONIGHT. 

HIZ001>003-006>008-012-013-017-019-020-023-026-020300-
/O.CAN.PHFO.SU.W.0010.000000T0000Z-170402T0400Z/
/O.NEW.PHFO.SU.Y.0028.170401T1849Z-170402T1600Z/
NIIHAU-KAUAI WINDWARD-KAUAI LEEWARD-WAIANAE COAST-
OAHU NORTH SHORE-OAHU KOOLAU-MOLOKAI WINDWARD-MOLOKAI LEEWARD-
MAUI WINDWARD WEST-MAUI CENTRAL VALLEY-WINDWARD HALEAKALA-KONA-
KOHALA-
849 AM HST SAT APR 1 2017

...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...
...HIGH SURF WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A HIGH SURF
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. THE HIGH 
SURF WARNING HAS BEEN CANCELLED. 

* SURF...ALONG NORTH AND WEST FACING SHORES OF KAUAI AND NIIHAU...
  AND NORTH FACING SHORES OF OAHU MOLOKAI AND MAUI...15 TO 20 FEET
  TODAY...AND 10 TO 15 FEET TONIGHT. ALONG WEST FACING SHORES OF
  OAHU AND MOLOKAI...10 TO 15 FEET TODAY...AND 8 TO 12 FEET
  TONIGHT. ALONG WEST FACING SHORES OF THE BIG ISLAND...6 TO 10
  FEET.
 
* TIMING...THROUGH TONIGHT.

* IMPACTS...MODERATE...EXPECT STRONG BREAKING WAVES...SHORE
  BREAK...AND STRONG LONGSHORE AND RIP CURRENTS MAKING SWIMMING 
  DIFFICULT AND DANGEROUS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BEACHGOERS...SWIMMERS...AND SURFERS SHOULD HEED ALL ADVICE GIVEN 
BY OCEAN SAFETY OFFICIALS AND EXERCISE CAUTION. KNOW YOUR LIMITS 
AND SEEK OCEAN RECREATION AREAS BEST SUITED FOR YOUR ABILITIES. 
WHEN IN DOUBT...DO NOT GO OUT.

&&

$$

BIRCHARD

What forecasters said that day

The local office's own words before this high surf warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this high surf warning went out at Mar 30, 3:45 PM HST, 8 minutes earlier.

Area forecast discussion, Mar 30, 3:45 PM HST, 8 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
345 PM HST Thu Mar 30 2017

.SYNOPSIS...
Moderate trades persist over the eastern half of the state with
lighter winds veering out of the east southeast across the
western half of the state. Showers will increase as a band of
clouds moves in from the east tonight and linger through Friday
morning. Trade winds will become breezy beginning Friday night
through the weekend with increasing windward rainfall expected.

&&

.DISCUSSION...
A 1032 mb surface high is centered about 1900 miles north east of
the state this afternoon while a weakening stationary front lies
500 miles to the northwest of Kauai. The high is driving moderate
trade winds across the eastern half of the state, while the front
is forcing winds to veer east southeasterly across the western
half of the state. As Kauai, Oahu, Molokai and Lanai are blocked
by Maui and the Big Island under this wind direction, this has
allowed sea breezes to bring interior clouds and showers this
afternoon. We anticipate much of the leeward and interior clouds
to dissipate around sunset as the land breezes set in.

Upstream to the east, visible satellite shows a showery band of
clouds about 150 miles east of Hilo ushering in with the trade
winds. These clouds and showers will arrive in the island tonight
and focus over the windward and mauka areas through Friday
morning. Leeward areas should stay mostly dry, but a few showers
may move over the mountains at times. Friday afternoon will likely
be a repeat of this afternoon with sea breezes and leeward cloud
build ups over the western islands.

By Friday night, the front to the northwest will lift away to the
north while the high pressure system far to the northeast
strengthens and edges closer to Hawaii. This will result in
strengthening trade winds, which will remain breezy through the
weekend. Clouds and showers will continue tracking in with the
wind flow that will focus over windward and mauka areas. Highest
chance for rain will be during the nighttime and early morning
hours with minimums during the afternoon and early evenings.
The breezy trades will likely carry some of the clouds and showers
onto leeward areas. Ridging aloft over the state will keep the
atmosphere stable and limit vertical height of the clouds. So
we do not anticipate heavy rain or flooding concerns with the
increased shower activity.

The surface high to our northeast will begin weakening Sunday
night in response to a front passing to our north. The trade winds
will maintain through the weekend but begin to gentle to moderate
breezes by Tuesday. A drier airmass will also usher in from the
east on Monday resulting in fewer trade wind showers. Lighter
trade winds and less showers carrying in will continue into
midweek.

&&

.AVIATION...
Moderate trade winds will continue through the period. Expect
predominately VFR conditions, with clouds and showers favoring
windward and mountain areas. Some passing clouds/showers may
introduce brief periods of MVFR CIGS/VIS. There are no AIRMETs in
effect.

&&

.MARINE...
A large west-northwest swell (310 deg) associated with a strong
weather system far northwest of the state should reach the islands
tonight, peak Friday and Friday night, then slowly ease over the
weekend. Warning and/or advisory-level surf for exposed north-
and west-facing beaches is expected during this time. All of the
models remain in close agreement for seas to ramp up quickly
tonight to Small Craft Advisory levels and peak in the 10 to 14
ft range Friday, before slowly easing through the weekend. If the
swell comes in larger or later than predicted, warning- level surf
could continue into Saturday before dropping to advisory levels
Sunday. For now, a High Surf Warning has been issued for north and
west shores of most smaller islands for tonight through Friday
night. The swell will take longer to reach the Big Island, so will
hold off on issuing their high surf product until later tonight.
A Small Craft Advisory has also been issued for hazardous winds
and seas for most waters tonight through Saturday.

Local winds and seas will likely remain below advisory levels
through Friday as the ridge of high pressure north of the state
slightly weakens in response to a cold front that is forecast to
approach the region later in the week. Advisory-level trade winds
will return across portions of the waters over the weekend as high
pressure builds north of the state behind this front.

Surf along east-facing shores will remain small and choppy due to
moderate to fresh onshore winds. Surf will begin to build over the
weekend as trade winds strengthen locally and upstream of the
islands, and may near or reach advisory levels along east-facing
shores by the end of the weekend and into early next week.

A slight increase in surf along south-facing shores is possible
today through Saturday due to a long-period swell (190 deg) from
recent activity across the southern Pacific. In addition to this
south swell, wrap from the previously discussed large west-
northwest swell will add some to the mix by Friday at select spots
along exposed southern facing beaches.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
High Surf Warning from midnight tonight to 6 AM HST Saturday for
north and west facing shores of Niihau, Kauai, Oahu, Molokai and
for north facing shores of Maui.

Small Craft Advisory from midnight tonight to 6 PM HST Saturday
for all Hawaiian waters except Maalaea Bay-

&&

DISCUSSION...Foster
AVIATION...Eaton
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 3:49 PM HSTSmall Craft AdvisoryHFO72 hr

Nearby

High Surf Warnings in Hawaii, 2017Every high surf warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.